Have you had chemotherapy and are you having pain, numbness or tingling in your hands or feet?
Are you having trouble with things such as wearing sandals or sorting through your mail?
Chemotherapy Induced Peripheral Neuropathy (CIPN) is damage to the peripheral nerves, which are located away from the spinal cord, such as in the hands and feet. This damage, which can be a side effect of chemotherapy medication, can occur suddenly or come on over a period of time. It is a very common symptom and often under recorded. Peripheral Neuropathy causes sensory changes in the upper limb (finger tips and up) or lower limb (toes and up into the calves). This can lead to a deterioration of balance, gait and consequently an increased risk of falls.
Nerves are not easily repaired or replaced; however below are some things you can do to help manage your symptoms.
• Speak with your doctor about treatment options.
• A Cancer Rehab Physiotherapist can help to create a rehabilitation program to help you maintain your balance and prevent falls. This program may include exercises on an unstable surface to challenge the sensitivity.
• Massage can increase blood flow and increase oxygen to the nerve which can decrease sensitivity over time.
• Kinesio taping over the hand or foot can help to decrease sensitivity and improve blood flow to the area.
Written by Luci Minogue – Cancer Rehabilitation Physiotherapist